Catatonia in a 13-Year-Old With T-Cell Lymphoblastic Lymphoma Following Intrathecal Methotrexate.
Raquel Lazarowitz, Jennifer Picado, Jitka Stankova
✦ AI-curated · Sources linked
Case in brief
A 13-year-old girl with T-cell lymphoblastic lymphoma exhibited agitation, confusion, and catatonia five days after receiving intrathecal methotrexate. Comprehensive investigations ruled out other causes, and psychiatry confirmed the diagnosis of catatonia. Treatment with lorazepam resulted in rapid improvement, and the patient successfully tolerated a subsequent intrathecal methotrexate dose with leucovorin rescue without recurrence of symptoms.
What made this case unusual
The case highlights catatonia as a rare manifestation of methotrexate neurotoxicity in a pediatric patient, which is often underrecognized.
Diagnostic / clinical pearl
Clinicians should consider catatonia as a potential presentation of methotrexate neurotoxicity in pediatric patients receiving treatment for lymphoid malignancies.
Why it matters
Recognizing catatonia early can lead to timely intervention with lorazepam, improving patient outcomes and allowing for cautious reintroduction of methotrexate.